CSN Login
Members Online: 12

Fungus infection?

newbride
Posts: 142
Joined: Jul 2009

My husband is currently undergoing chemo and radiation treatments. He is an inpatient for 5 days and out for 9. Anyway I just spoke with him on the phone and he said that he has a fungus infection in his mouth. Has anyone else ever experienced this???

Fireman
Posts: 28
Joined: Feb 2009

I did experience a fungal infection in my mouth for which I was prescribed Nystatin
1 teaspoonful 3 times a day to swish around in my mouth and swallow. I also experienced a bacterial infection in my throat for which I was given Liquid Penicillin, which I took along with the Nystatin. The mouth sores, mucositis, excessive production of phlegm, are all a distant memory now of what I went through. I'm doing great now and imagine your husband will do the same. This is not uncommon from what I understand though many people are lucky enough to avoid it. I wasn't and still came out doing great. I am 1 year post treatment now from Chemo and Radiation so as you can tell, this can be dealt with very successfully. Good luck to you both and your support is more valuable now than it probably ever has been. Take time for your own support mechanisms though and you both will get through this and celebrate the rest of your lives.

SASH's picture
SASH
Posts: 276
Joined: Apr 2006

This is probably a thrush infection. I didn't like the liquid form of the medication to take care of this but rather liked the pills better. Diflucan is a small pill that you take for 10 days consisting of 11 pills. 2 the first day and 1 per day after that. I had it several times during treatment and a few more times after. Now when I get it, which isn't very often, I can self diagnose it and just call the doctor to get the prescription to the pharmacy.

At least he is already at the hospital so they can start the treatment of it as soon as it popped up instead of having to wait to see the doctor after the fact.

BeenThereDoneThat
Posts: 29
Joined: Jul 2009

I agree with SASH. THe Diflucan worked great for me. I had been using the Nystatin. It was NASTY tasting (even the grape flavor!) and didn't work quickly. I had several bouts during and after my treatment. Thankfully, been fine since (5 years!).

Also, watch for a recurrence of fungus if you take any antibiotics for something. They allow the fungus to grow.

I think Diflucan will take care of it.

Take care,
George

newbride
Posts: 142
Joined: Jul 2009

Hi Sash
Diflucan is what they prescribed for him. Along with a special mouth wash that contains lidocaine that he has to use every 2 hours.

SASH's picture
SASH
Posts: 276
Joined: Apr 2006

Make sure to shake the bottle well or his entire head will be numb for days as mine was after the first time I took the stuff. The pharmacy at the cancer center forgot to put the "shake well" label on the bottle. What a fun experience that was.

newbride
Posts: 142
Joined: Jul 2009

Thanks everyone. Makes me feel much better knowing it is not uncommon. I thought we might be facing another "unknown".

BeenThereDoneThat
Posts: 29
Joined: Jul 2009

Forgot one more thing.........I was told that eating yogurt would help to control fungus. Good news was that it did seem to help......bad news was that I don't like yogurt! I did find some flavors that were tolerable, though.

May want to check this out with the doc, but that's what I remember.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network